Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Hastings, NE

June 21, 2020Rooks County, Kansas

NWS Hastings, NE issued this flash flood warning at Jun 21, 2020, 4:31 PM CDT for Rooks County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 4:31 PM CDT (21:31 UTC)
Expired
Jun 21, 2020, 9:43 PM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 141 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

097 
WGUS53 KGID 212131
FFWGID
KSC163-220330-
/O.NEW.KGID.FF.W.0004.200621T2131Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
431 PM CDT Sun Jun 21 2020

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Rooks County in north central Kansas...

* Until 1030 PM CDT Sunday.

* At 429 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates 1 to 4 inches 
  of rain have fallen in Rooks County. Flash flooding is expected to 
  begin shortly.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
      3913 9905

$$

Fay
2 follow-up statements
558 
WGUS73 KGID 212232
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
532 PM CDT Sun Jun 21 2020

KSC163-220330-
/O.CON.KGID.FF.W.0004.000000T0000Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
532 PM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT SUNDAY
FOR ROOKS COUNTY...

At 529 PM CDT, Doppler radar indicated that rainfall of 1 to 4 
inches has fallen across Rooks County. Water was covering a county 
road 4 miles south of Webster State Park. Runoff from the heavy 
rainfall is expected to cause areas flash flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
      3913 9905

$$

Fay
723 
WGUS73 KGID 220243
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
943 PM CDT Sun Jun 21 2020

KSC163-220253-
/O.CAN.KGID.FF.W.0004.000000T0000Z-200622T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rooks KS-
943 PM CDT Sun Jun 21 2020

...THE FLASH FLOOD WARNING FOR ROOKS COUNTY IS CANCELLED...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 3914 9927 3920 9959 3942 9959 3943 9904
      3913 9905

$$

Billings Wright

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:39 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 21, 3:39 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
339 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Jun 21 2020

Active weather expected today with severe thunderstorms.

Aloft, closed low pressure was located in southern Manitoba, with
progressive west northwest flow across the plains states with
embedded shortwave troughs. At the surface, low pressure was
oriented in sw Neb around KMCK with a second sfc low in eastern
NM, with the surface trough/dryline extending south across western
Neb and the high plains. As we head into the evening, a warm
front will lift northward into Neb, the western trough/dryline
will migrate eastward into central Neb/western KS, with a cold
front advancing south from SD/northern Neb this evening/tonight.
In increasing lift with the disturbance aloft and convergence
along the boundaries (and any residual boundaries from morning
convection), storms are expected to rapidly develop thru the
aftn/eve. These storms are expected to quickly become severe in a
highly unstable environment with sfc based CAPES at or above 3000
j/kg across much of our cwa, effective shear of 30-40kts and
little if any CIN. Conditions will be favorable for supercell
thunderstorms capable of producing very large hail near baseball
size (3" severe hail fell southwest of Plainville, KS Saturday
evening), along with damaging winds as storms are expected to
transition linear with time. There is also a tornado threat with
increasing low level helicities, and lowering LCLS with increasing
moisture/pooling along the boundaries. Timing of the severe storm
threat continues to be in the 3-10 pm time frame.

Storms this morning dropped a quick 1-2" of rainfall per radar
estimates/precip reports and with precipitable water values in the
1- 1.5" range, the potential remains for decent rainfall rates
and amounts which could cause localized flooding.

While the brunt of the convection/severe weather is expected thru
the evening, chances for showers/storms continue into the night and
into Monday with the deepening upper trough from Canada across the
upper Midwest and in lift as a 70+kt upper jet noses south across
the plains, but the severe weather threat will decrease.

Aside from the potential for scattered convection Monday, it's
shaping up to be a decent day temperaturewise with highs in the
upper 70s to mid 80s (north/south).

.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Jun 21 2020

Overall the forecast trends drier Monday night but could see this
change as some models suggest the potential for some sprinkles or
isolated convection. The upper trough continues to deepen to our
east through the middle of the week before lifting out to the
northeast...leaving the plains states in a northwest flow regime
and a cooler airmass thru Tuesday. Heights rise and temps trend up
behind the departing trough Wednesday with subtle ridging
building onto the plains. The pattern will feature a progressive
west/northwest flow heading into the weekend, with intermittent
chances for thunderstorms and models suggest both Thursday night
and Friday night could see decent storm chances.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1207 PM CDT Sun Jun 21 2020

Thunderstorms are expected to rapidly develop, increase in
coverage and become severe this aftn and evening. The primary
hazards from the storms will be large hail (to baseball size) and
damaging wind (around 70 mph). Have initially went with a VCTS for
the aftn until coverage increases toward evening and have included
a TEMPO group for the convection. Could see some lingering
showers/storms tonight or early Monday but with an overall
weakening and diminishing trend. Have kept cloud cigs at VFR but
would not be surprised to see a period of MVFR clouds Monday
morning. Also, look for a northerly wind shift behind a cold front
this evening/tonight and variable winds in storms.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

SHORT TERM...Fay
LONG TERM...Fay
AVIATION...Fay
Hazardous weather outlook, Jun 21, 3:46 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
346 PM CDT Sun Jun 21 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
221200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
346 PM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Evening and Tonight.

Severe thunderstorms are expected across the outlook area through
10 pm. The storms will be capable of producing large hail the size
of baseballs, damaging wind gusts around 70 mph and a tornado
cannot be ruled out. Heavy rainfall may accompany the storms and
produce localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Off and on thunderstorms are in the forecast for the remainder of
the outlook period. Additional strong thunderstorms are possible
at times, so be sure to stay up to date on the latest forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through 10 pm.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 21, 10:39 AM CDT, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
1039 AM CDT Sun Jun 21 2020

KSZ007-019-211615-
Jewell KS-Mitchell KS-
1039 AM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND
SOUTHEASTERN JEWELL COUNTIES UNTIL 1115 AM CDT...

At 1038 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Cawker City to near Glen
Elder. Movement was east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beloit, Glen Elder and Randall.

LAT...LON 3966 9801 3942 9796 3935 9836 3957 9838
TIME...MOT...LOC 1538Z 248DEG 28KT 3955 9830 3945 9829

JCB
Local storm report, Jun 21, 12:32 PM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     HAIL             GENOA                   41.45N 97.73W
06/21/2020  E1.00 INCH       NANCE              NE   PUBLIC

            DELAYED REPORT FROM EARLY MORNING.

&&

JCB
Special weather statement, Jun 21, 1:28 PM CDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Hastings NE
128 PM CDT Sun Jun 21 2020

KSZ019-211900-
Mitchell KS-
128 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MITCHELL COUNTY
UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, or 7 miles south of Beloit, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Asherville and Simpson.

LAT...LON 3941 9822 3948 9793 3929 9793 3929 9820
TIME...MOT...LOC 1828Z 255DEG 24KT 3936 9808

JCB
Special weather statement, Jun 21, 2:16 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Hastings NE
216 PM CDT Sun Jun 21 2020

KSZ018-211945-
Osborne KS-
216 PM CDT Sun Jun 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSBORNE COUNTY UNTIL
245 PM CDT...

At 216 PM CDT, Doppler radar was tracking a strong thunderstorm near
Natoma, or 17 miles northeast of Emmeram, moving east at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Natoma.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas.

LAT...LON 3921 9905 3932 9880 3913 9872 3913 9904
TIME...MOT...LOC 1916Z 248DEG 14KT 3916 9892

JCB
Local storm report, Jun 21, 4:17 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
417 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     HAIL             5 ESE NATOMA            39.16N 98.94W
06/21/2020  E1.00 INCH       OSBORNE            KS   PUBLIC

&&

NOAA/NWS/MORITZ
Local storm report, Jun 21, 4:30 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     FLOOD            4 S WEBSTER STATE PARK  39.34N 99.46W
06/21/2020                   ROOKS              KS   PUBLIC

            WATER OVER COUNTY ROAD AT 9TH AND Q.

&&

NOAA/NWS/MORITZ

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:38 PM CDTSevere Thunderstorm WarningGIDRooks52 min
Jun 20, 8:24 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks30 min
Jun 20, 9:31 PM CDTSpecial Weather StatementGIDRooks44 min
Jun 21, 2:21 AM CDTSpecial Weather StatementGIDOsborne39 min
Jun 21, 7:21 AM CDTSpecial Weather StatementGIDOsborne24 min
Jun 21, 8:28 AM CDTSpecial Weather StatementGIDMitchell32 min
Jun 21, 8:59 AM CDTSpecial Weather StatementGIDSmith31 min
Jun 21, 9:09 AM CDTSevere Thunderstorm WarningGIDJewell, Smith51 min
Jun 21, 9:51 AM CDTSpecial Weather StatementGIDJewell24 min
Jun 21, 10:16 AM CDTSpecial Weather StatementGIDJewell29 min
Jun 21, 10:19 AM CDTSevere Thunderstorm WarningGIDJewell41 min
Jun 21, 10:39 AM CDTSpecial Weather StatementGIDMitchell36 min
Jun 21, 11:06 AM CDTSevere Thunderstorm WarningGIDJewell, Mitchell39 min
Jun 21, 11:42 AM CDTSevere Thunderstorm WarningGIDMitchell48 min
Jun 21, 1:28 PM CDTSpecial Weather StatementGIDMitchell32 min
Jun 21, 2:16 PM CDTSpecial Weather StatementGIDOsborne29 min
Jun 21, 2:28 PM CDTSevere Thunderstorm WarningGIDOsborne47 min
Jun 21, 3:11 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks49 min
Jun 21, 3:19 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne41 min
Jun 21, 3:23 PM CDTAreal Flood AdvisoryGIDOsborne3 hr
Jun 21, 3:57 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks48 min
Jun 21, 4:16 PM CDTAreal Flood AdvisoryGIDRooks3 hr
Jun 21, 4:20 PM CDTSevere Thunderstorm WarningGIDPhillips40 min
Jun 21, 4:52 PM CDTSpecial Weather StatementGIDPhillips38 min
Jun 21, 5:00 PM CDTSpecial Weather StatementGIDPhillips45 min
Jun 21, 5:03 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith16 min
Jun 21, 5:22 PM CDTSpecial Weather StatementGIDSmith23 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.